Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 6, 2017, 4:47 AM CDT for Benton County, Sherburne County, Stearns County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2017, 4:47 AM CDT (09:47 UTC)
- Expired
- Jul 6, 2017, 5:15 AM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
Counties Benton County, MN, Sherburne County, MN, Stearns County, MN
The radar
The Minneapolis radar (KMPX), 82 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2692 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.7
The text
As transmitted.
998 WWUS83 KMPX 060947 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 447 AM CDT THU JUL 6 2017 MNZ044-049>052-057>059-061015- Isanti-Benton-Sherburne-Mille Lacs-Kandiyohi-Stearns-Meeker-Wright- 447 AM CDT THU JUL 6 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WRIGHT... NORTHERN MEEKER...SOUTHWESTERN MILLE LACS...WEST CENTRAL ISANTI... BENTON...NORTHERN SHERBURNE...SOUTHEASTERN STEARNS AND NORTHEASTERN KANDIYOHI COUNTIES... At 447 AM CDT, radar indicated strong thunderstorms were located along a line extending from Bock to near New London. Movement was southeast at 50 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Zimmerman, Princeton, Becker, Cold Spring, Collegeville, Foley, Rockville and Paynesville. This includes the following highways... Interstate 94 in Minnesota between mile markers 150 and 184. U.S. Highway 10 in Minnesota between mile markers 165 and 195. U.S. Highway 169 between mile markers 172 and 190. U.S. Highway 8 in Minnesota near mile marker 6. U.S. Highway 71 between mile markers 140 and 146. A severe thunderstorm watch remains in effect until 1100 AM CDT for central and east central Minnesota. LAT...LON 4560 9319 4515 9467 4540 9511 4583 9395 TIME...MOT...LOC 0947Z 297DEG 41KT 4581 9356 4533 9497 $$ SPD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 6, 4:15 AM CDT, 32 minutes earlier.
Area forecast discussion, Jul 6, 4:15 AM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 415 AM CDT Thu Jul 6 2017 .SHORT TERM...(Today and tonight) Issued at 400 AM CDT Thu Jul 6 2017 It is a different scenario early this morning as compared to previous mornings, as a well defined complex of storms moving southeast across northwest, west central Minnesota, will spread east-southeast across central Minnesota during the pre dawn hours. The main forecast concern is the southern extent of these storms as the core of the best instability remains across central Minnesota. This could be a scenario that most of the action will be confined to areas north of I-94 through 9 am, with little action to the south. This is currently where likely percentages are in the forecast. Further to the south, only isolated/scattered storms will be possible, and mainly due to uncertainty of how far south these storms move. As in previous nights, the HRRR/RAP showed these complexes moving southward into better instability, but weakened or dissipated and the forecast was updated. This is somewhat different tonight as the complex is much more organized and better wind shear in noted. Therefore, confidence is rather high on this continuing to the east- southeast this morning for areas mainly along and north of I-94. After the storms move off to the east into eastern Wisconsin by noon, the question is new development as a cold front sweeps across the state during the afternoon. Currently, the best location of storms redeveloping are in east central and south central Minnesota, as well as west central Wisconsin. Further to the west, the front would have moved through by noon, limiting any redevelopment. As for severe aspects to the afternoon storms, based on the amount of shear and instability forecast along the front, severe storms are likely, especially after 3 pm as most of the model depict supercell development in southeast Minnesota. Currently, SPC has an enhanced risk of severe thunderstorms near KEAU, and a slight risk of severe storms for the rest of west central Wisconsin, and a small area of south central Minnesota. .LONG TERM...(Thursday night through Wednesday) Issued at 332 PM CDT Wed Jul 5 2017 Not much change to the extended part of the forecast. Northwest flow Thursday night will lead to subsidence and surface high pressure building in for the weekend, meaning cooler and drier air starting Friday. As of now, the best chance for showers and thunderstorms is Sunday night into Monday where the GFS/GEM/ECMWF 05.12 all depict an MCS moving across southern Minnesota into western Wisconsin. Beyond that, there will be a few additional chances for showers and thunderstorms heading into next week. Friday will have breezy northerly winds as high pressure moves into the area. Forecast soundings show a thin sliver of elevated instability, but large-scale subsidence should win out. There is a compact PV anomaly, but it should be east of the region by Friday afternoon so any pops associated with is will be across eastern Wisconsin. Saturday will be sunny with light winds and dewpoints in the upper 50s to the north and lower 60s to the south. Moisture will try to return on Sunday, which will lead to around 2000-3000 J/kg of MUCAPE by late afternoon. Deep layer shear will be around 40 to 50 kts, so should see organized storms grow upscale into a squall line that moves across the region overnight. Temperatures beyond Sunday will be near the seasonal average for mid July. A few shortwave troughs could bring showers and thunderstorms at times next week, but timing and placement of these features is unrealistic at this point in the forecast, so continued with blended model guidance which carries slight chances for showers and thunderstorms across parts of the region Tuesday and Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1101 PM CDT Wed Jul 5 2017 Clear skies at taf issuance time, with increasing potential for thunderstorms overnight mainly north of I-94. More storms may develop near EAU Thursday, but it appears the best chance will be to the east across central Wisconsin. KMSP...No concerns this evening. The risk of storms overnight appears to be diminishing a bit, with the best chances north. /OUTLOOK FOR KMSP/ Fri...VFR. Wind NW at 10G15kts. Sat...VFR. Wind S at 5 kts. Sun...VFR. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...JRB AVIATION...BORGHOFF
Hazardous weather outlook, Jul 6, 3:44 AM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 344 AM CDT Thu Jul 6 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 070845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 344 AM CDT Thu Jul 6 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms will occur this morning for central and east central Minnesota, as well as west central Wisconsin. Some of the storms will be locally severe with large hail and damaging winds. Thunderstorms will redevelop this afternoon along a cold front in southern Minnesota. Some of the storms will be severe with damaging winds and large hail. The best location of severe thunderstorms this afternoon will be south of a line from the Twin Cities, to Chippewa Falls, Wisconsin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms from Sunday through next Wednesday. The risk of organized or widespread severe thunderstorms is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed later today in portions of south central and east central Minnesota, as well as west central Wisconsin.
In the hours before
Special weather statement, Jul 6, 2:43 AM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
243 AM CDT THU JUL 6 2017
MNZ041-042-048-060815-
Pope-Douglas-Todd-
243 AM CDT THU JUL 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...NORTHWESTERN
POPE AND NORTHERN TODD COUNTIES...
At 243 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ottertail to 6 miles southwest of
Barrett. Movement was southeast at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Alexandria, Staples, Glenwood, Clarissa, Evansville, Eagle Bend,
Carlos, Bertha, Brandon, Lowry, Kensington and Hewitt.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 81 and 115.
U.S. Highway 10 in Minnesota between mile markers 103 and 109.
U.S. Highway 71 between mile markers 196 and 219.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4637 9485 4633 9467 4559 9537 4571 9576
4611 9577 4611 9515 4637 9515
TIME...MOT...LOC 0743Z 304DEG 39KT 4641 9545 4583 9597
JLTSpecial weather statement, Jul 6, 3:20 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
320 AM CDT THU JUL 6 2017
MNZ045-061115-
Kanabec-
320 AM CDT THU JUL 6 2017
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Kanabec...
At 319 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over northern Kanabec County. Approximately 3 to 4
inches of rain has already fallen.
LOCATIONS IMPACTED INCLUDE...
Knife Lake and Warman.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4598 9306 4598 9313 4595 9314 4594 9331
4616 9338 4616 9306
TIME...MOT...LOC 0819Z 180DEG 0KT 4608 9321
SPDSpecial weather statement, Jul 6, 3:38 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 AM CDT THU JUL 6 2017
MNZ041>043-048-049-060945-
Morrison-Stearns-Pope-Douglas-Todd-
338 AM CDT THU JUL 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DOUGLAS...
NORTHEASTERN POPE...TODD...NORTHWESTERN STEARNS AND NORTHWESTERN
MORRISON COUNTIES...
At 338 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Motley to Long Beach. Movement was
southeast at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Sauk Centre, Melrose, Long Prairie, Glenwood, Browerville, Brooten,
Motley, Randall, Swanville, Grey Eagle, Flensburg and Lake Osakis.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 111 and 134.
U.S. Highway 10 in Minnesota between mile markers 114 and 139.
U.S. Highway 71 between mile markers 157 and 197.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 1100 AM CDT for
central and west central Minnesota.
LAT...LON 4631 9455 4631 9451 4633 9443 4629 9435
4627 9434 4623 9440 4618 9437 4616 9438
4615 9429 4545 9508 4561 9550 4635 9466
TIME...MOT...LOC 0838Z 298DEG 31KT 4637 9458 4563 9541
SPDSpecial weather statement, Jul 6, 4:41 AM CDT, 6 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 441 AM CDT THU JUL 6 2017 WIZ014-061015- Polk- 441 AM CDT THU JUL 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN POLK COUNTY... At 441 AM CDT, a strong thunderstorm was located over Straight Lake Wilderness State Park, or 29 miles southwest of Spooner, moving southeast at 10 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Frederic, Luck, Balsam Lake, Milltown and Straight Lake Wilderness State Park. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4563 9257 4571 9237 4552 9216 4541 9245 TIME...MOT...LOC 0941Z 325DEG 8KT 4558 9239 SPD
Special weather statement, Jul 6, 4:47 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 447 AM CDT THU JUL 6 2017 MNZ044-049>052-057>059-061015- Isanti-Benton-Sherburne-Mille Lacs-Kandiyohi-Stearns-Meeker-Wright- 447 AM CDT THU JUL 6 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WRIGHT... NORTHERN MEEKER...SOUTHWESTERN MILLE LACS...WEST CENTRAL ISANTI... BENTON...NORTHERN SHERBURNE...SOUTHEASTERN STEARNS AND NORTHEASTERN KANDIYOHI COUNTIES... At 447 AM CDT, radar indicated strong thunderstorms were located along a line extending from Bock to near New London. Movement was southeast at 50 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Zimmerman, Princeton, Becker, Cold Spring, Collegeville, Foley, Rockville and Paynesville. This includes the following highways... Interstate 94 in Minnesota between mile markers 150 and 184. U.S. Highway 10 in Minnesota between mile markers 165 and 195. U.S. Highway 169 between mile markers 172 and 190. U.S. Highway 8 in Minnesota near mile marker 6. U.S. Highway 71 between mile markers 140 and 146. A severe thunderstorm watch remains in effect until 1100 AM CDT for central and east central Minnesota. LAT...LON 4560 9319 4515 9467 4540 9511 4583 9395 TIME...MOT...LOC 0947Z 297DEG 41KT 4581 9356 4533 9497 SPD
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:28 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 32 min |
| Jul 6, 1:59 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 31 min |
| Jul 6, 2:28 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 62 min |
| Jul 6, 2:43 AM CDT | Special Weather Statement | MPX | Douglas | 32 min |
| Jul 6, 3:20 AM CDT | Special Weather Statement | MPX | Kanabec | 3 hr |
| Jul 6, 3:27 AM CDT | Flash Flood Warning | MPX | Kanabec | 3 hr |
| Jul 6, 3:38 AM CDT | Special Weather Statement | MPX | Todd | 67 min |
| Jul 6, 3:48 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 57 min |
| Jul 6, 4:26 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 11 min |
| Jul 6, 4:34 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Isanti, Kanabec, Mille Lacs, Morrison | 26 min |
| Jul 6, 5:37 AM CDT | Severe Thunderstorm Warning | MPX | Chisago | 38 min |
| Jul 6, 4:41 AM CDT | Special Weather Statement | MPX | Polk | 34 min |
| Jul 6, 6:15 AM CDT | Special Weather Statement | MPX | Barron | 60 min |
| Jul 6, 7:12 AM CDT | Special Weather Statement | MPX | Chippewa | 48 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.